New Mexico, 2008

Flash Flood in New Mexico, September 2, 2008

September 2, 2008 · NWS MAF · 1 event in 1 county or zone

Heavy rainfall occured across Southeast New Mexico and the Permian Basin as an early season cold front moved south across the area. 7 inches aided in the development of isolated areas of heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Heavy rainfall occured across Southeast New Mexico and the Permian Basin as an early season cold front moved south across the area. Precipitable water values of up to 1.7 inches aided in the development of isolated areas of heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 2, 10:38 AM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 2, 10:38 AM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1238 PM CDT TUE SEP 2 2008

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

COMPLICATED FORECAST ON TAP FOR AREA TAF SITES THROUGH THE NEXT 24
HOURS AS A STRONG COLD FRONT CONTINUES TO BARREL TOWARDS THE
REGION. LATEST VISIBLE IMAGERY AND KLBB RADAR IMAGES SHOWING WELL
DEFINED PRE-FRONTAL TROUGH WORKING THROUGH PORTIONS OF SE NEW
MEXICO AND THE TX PANHANDLE AT THE PRESENT TIME. BEHIND
FEATURE...STATIONS HAVE BEEN GUSTING AS HIGH AS 25KTS OUT OF THE
NE. DISTANCE SPEED TOOL INDICATES BOUNDARY WILL MOVE THROUGH KMAF
TAF SITE BETWEEN 2000 AND 2030Z IF IT ACTUALLY HOLDS TOGETHER.
THIS DENSITY DISCONTINUITY COMBINED WITH AMPLE HEATING THIS
AFTERNOON WILL LEAD TO SCATTERED TSRA ACTIVITY ACROSS MUCH OF THE
REGION WITH CONVECTIVE TRENDS CONTINUING INTO THE OVERNIGHT HOURS
TONIGHT. FORECAST MODELS CONTINUE TO INDICATE THE MOST
CONCENTRATED ACTIVITY WILL RESIDE ACROSS THE SE NEW MEXICO
PLAINS...EXTENDING SOUTHWARD THROUGH THE TRANS PECOS AND WEST
TEXAS MOUNTAIN AREAS THIS EVENING. EFFECTS OF ONGOING CONVECTION
OVERNIGHT WILL LIKELY BE ENHANCED BY SAGGING FRONTAL BOUNDARY
APPROACHING FROM THE NORTH AND STRONG MOISTURE CONVERGENCE.
THUS...FOR WESTERN TAF SITES...HAVE DECIDED TO KEEP MENTION OF
TSRA ACTIVITY THROUGH MUCH OF THE OVERNIGHT HOURS WITH ONLY PROB30
GROUPS BEING INTRODUCED FOR THE FAR EASTERN SITES OF KFST AND
KMAF. QUICK DECREASE TO MVFR OR EVEN IFR CONDITIONS CANNOT BE
RULED OUT UNDER THE HEAVIEST ACTIVITY. ASIDE FROM VSBY
RESTRICTIONS RESULTING FROM HEAVY RAINFALL...NO OTHER VSBY
RESTRICTIONS EXPECTED AT THIS TIME AS THE NORTHEASTERLY PRESSURE
GRADIENT IS EXPECTED TO KEEP WINDS IN THE 10-20KT RANGE THROUGH
MUCH OF THE OVERNIGHT HOURS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

32
Hazardous weather outlook, Sep 2, 11:36 AM MST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
136 PM CDT TUE SEP 2 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
136 PM CDT TUE SEP 2 2008 /1236 PM MDT TUE SEP 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS MUCH OF THE OUTLOOK AREA AS A PRE FRONTAL TROUGH
AND SURFACE COLD FRONT ADVANCE TOWARDS THE REGION. THESE FEATURE
COMBINED WITH SEVERAL WEAK UPPER LEVEL IMPULSES AND MODERATELY
UNSTABLE CONDITIONS WILL HELP INITIATE THUNDERSTORM ACTIVITY.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME...SOME STORMS WILL BE CAPABLE OF STRONG WIND GUSTS IN EXCESS
OF 45 MPH...SMALL HAIL...AND DEADLY CLOUD TO GROUND LIGHTING.
ACTIVITY IS EXPECTED TO PERSIST THROUGH PORTIONS OF THE OVERNIGHT
HOURS AS THE COLD FRONT BEGINS ADVANCING ON THE REGION. AMPLE LOW
LEVEL MOISTURE COUPLED WITH SLOW STORM MOVEMENT INDICATE THE
BIGGEST THREATS BEING HEAVY RAINFALL AND POTENTIAL FLOODING
OVERNIGHT TONIGHT. WITH MANY AREAS ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS RECEIVING HEAVY RAINFALL OVER THE PAST SEVERAL
DAYS...FLASH FLOODING WILL BE POSSIBLE ACROSS PORTIONS OF THE
AREA.

ELEVATED STREAM FLOWS ALONG PORTIONS OF THE RIO GRANDE RIVER FROM
PRESIDIO AND POINTS DOWNSTREAM WILL REMAIN POSSIBLE AS WATER IS
RELEASED FROM THE LOUIS LEON RESERVOIR IN NORTHERN MEXICO.
MODERATE FLOODING IS EXPECTED ACROSS THE RIO GRANDE NEAR
PRESIDIO...WITH ELEVATED LEVELS POSSIBLY LASTING FOR THE NEXT
SEVERAL DAYS DEPENDING UPON THE DURATION AND AMOUNT OF WATER
RELEASED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MODERATE FLOODING ALONG THE RIO GRANDE RIVER AT PRESIDIO AND
POINTS DOWNSTREAM WILL REMAIN A POSSIBILITY DUE TO WATER RELEASE
AT THE LOUIS LEON RESERVOIR IN NORTHERN MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER
EMERGENCY MANAGERS...LAW ENFORCEMENT...AND AREA RESIDENTS SHOULD
REMAIN ABREAST OF HEAVY RAINFALL AND FLASH FLOODING POTENTIAL
OVERNIGHT FROM THE SOUTHEAST NEW MEXICO PLAINS SOUTHWARD THROUGH
THE WEST TEXAS MOUNTAINS AND BIG BEND REGIONS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 125 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lea

When
September 2, 11:45 AM MST to 12:45 PM MST
Where
Lea County, 4.64 mi NNE of Hobbs to 2.2 mi SSE of Hobbs Ind Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.761, -103.096

The Hobbs city police department reported flash flooding from a thunderstorm in and near Hobbs.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136599.